Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 119, NWS Flagstaff, AZ

August 15, 2021Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 4:49 PM MST for Apache County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:49 PM MST (23:49 UTC)
Expired
Aug 15, 2021, 5:30 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 189 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS55 KFGZ 152349
SVRFGZ
AZC001-160030-
/O.NEW.KFGZ.SV.W.0119.210815T2349Z-210816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
449 PM MST Sun Aug 15 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 530 PM MST.

* At 448 PM MST, a severe thunderstorm was located 16 miles east of
  St. Johns, or 29 miles north of Springerville, moving southwest at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3422 10909 3450 10945 3466 10914 3459 10904
      3431 10904
TIME...MOT...LOC 2348Z 039DEG 15KT 3452 10909 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
2 follow-up statements
507 
WWUS55 KFGZ 160023
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
523 PM MST Sun Aug 15 2021

AZC001-160030-
/O.EXP.KFGZ.SV.W.0119.000000T0000Z-210816T0030Z/
Apache-
523 PM MST Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
530 PM MST...
                
The storm in the area of St. Johns which prompted the warning has 
weakened below severe limits. Therefore, the warning will be allowed 
to expire. This storm is still be capable of producing heavy 
rain and cloud-to-ground lightning.

LAT...LON 3422 10909 3450 10945 3466 10914 3459 10904
      3431 10904
TIME...MOT...LOC 0020Z 039DEG 15KT 3442 10918 

$$

McCollum
340 
WWUS55 KFGZ 160024
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
524 PM MST Sun Aug 15 2021

AZC001-160030-
/O.EXP.KFGZ.SV.W.0119.000000T0000Z-210816T0030Z/
Apache-
524 PM MST Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
530 PM MST...
                
The storm near St. Johns which prompted the warning has weakened 
below severe limits. Therefore, the warning will be allowed to 
expire.

LAT...LON 3422 10909 3450 10945 3466 10914 3459 10904
      3431 10904
TIME...MOT...LOC 0020Z 039DEG 15KT 3442 10918 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:48 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 2:48 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Sun Aug 15 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon Rim
where a few strong to severe storms are possible. Expect more
widespread showers and storms and cooler temperatures by mid next
week before a drying trend arrives toward the end of the week.

&&

.DISCUSSION...Thunderstorms have developed early this afternoon
over the higher terrain of Coconino County as well as the Black
Mesa and Chuska Mountains region. A few of the storms have been
severe with hail to 1" indicated by radar. Storm motion is toward
the southwest. As the storms over Coconino County move into an
area of even higher instability and increased wind shear over
Yavapai County, there will be a threat for additional severe
weather and an isolated flood threat through mid evening. The
storms over Navajo Nation should push southwestward toward Winslow
and the I-40 corridor over the next few hours, as well as the
White Mountains region.

For Monday - the mid level steering flow turns more northerly as
the high pressure center shifts over central California. Moisture
remains plentiful along and south of the Mogollon Rim. Model data
has been consistent indicating a disturbance rotating southward
from UT/CO into Arizona during the afternoon. Several of the
hi-res models show a couple of lines of thunderstorms moving south
across areas from the Mogollon Rim/White Mtns into Yavapai and
Gila counties during the late afternoon and evening. With a very
moist and unstable environment in place, there will be a threat of
severe thunderstorms and localized flash flooding in these areas
and this is reflected in both the SPC and WPC outlooks for severe
weather and excessive rainfall.

Tuesday and Wednesday - a trough dipping down into the northwest
US will turn the steering flow from the west and eventually
southwest. Moisture should flow farther north and give areas along
and north of the Mogollon Rim higher storm chances and keep them a
bit lower for Yavapai especially by Wednesday. The risk of
localized flash flooding and a few strong storms will persist.

Thursday into next weekend - looking like at least a brief period
of drier conditions following the trough passage. Chance of storms
lingers Thursday but isolated at best by Friday and beyond. A
gradual warming trend but only back to near normal.

&&

.AVIATION...For the 00Z package...Look for mainly VFR conditions
over the next 24 hours. Isolated to scattered showers and
thunderstorms will continue to push toward the southwest this
afternoon, gradually diminishing after 03Z-05Z. Locally heavy rain
and wind gusts to 40 kts possible near any storms. Otherwise,
generally light winds. Another round of thunderstorms is expected to
develop after 19Z Monday. Coverage of storms should be higher than
today, with some storms along/south of a KFLG-KSJN line possibly
severe, with hail and wind gusts 40+ kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Shower and thunderstorm coverage is expected to
increase Monday and Tuesday. Localized flash flooding and very gusty
outflow winds are the main hazards. Winds outside storms will be
light, with temperatures cooling slightly on Tuesday.

Wednesday through Friday...Chances for showers and thunderstorms
remain high on Wednesday, with a gradual downturn by Friday.
Temperatures are expected to be slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 15, 12:37 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MST Sun Aug 15 2021

AZZ015-038-152000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1237 PM MST Sun Aug 15 2021

...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...

At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Parks, or 19 miles west of Flagstaff, moving southwest
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding and peasized hail is possible
         over portions of Interstate 17 near Williams.

Locations impacted include...
Raymond Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 11193 3516 11187 3505 11194 3518 11207
TIME...MOT...LOC 1935Z 048DEG 19KT 3514 11196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Local storm report, Aug 15, 2:31 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.37N 112.20W
08/15/2021  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
            TRAINED WEATHER SPOTTER.

&&

NL
Local storm report, Aug 15, 4:09 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WHITE CONE              35.60N 110.07W
08/15/2021  E1.00 INCH       NAVAJO             AZ   PUBLIC

            PUBLIC ESTIMATED HAIL THE SIZE OF A QUARTER.

&&

NL
Local storm report, Aug 15, 4:32 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             WHITE CONE              35.61N 110.07W
08/15/2021  E1.00 INCH       NAVAJO             AZ   PUBLIC

            PUBLIC REPORT WITH PHOTO OF QUARTER SIZE
            HAIL.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:37 PM MSTSpecial Weather StatementFGZ23 min
Aug 15, 12:52 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 15, 1:22 PM MSTSevere Thunderstorm WarningFGZApache38 min
Aug 15, 1:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Aug 15, 2:17 PM MSTSevere Thunderstorm WarningFGZCoconino43 min
Aug 15, 2:33 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 15, 2:42 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Aug 15, 3:36 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Aug 15, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo26 min
Aug 15, 3:52 PM MSTSevere Thunderstorm WarningFGZNavajo23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.